I am 52 years old and its been 8 months since my last period. I already went through the typical perimenopausal symptoms such as irregular periods, nightsweats, etc. I figure now this is menopause.
I have had a regular pap smear yearly and my next one is due in August. I also have yearly CA- 125 testing and vaginal ultrasounds because my mom had ovarian cancer.
The problem is this: for the past 6 months I have been having a weird discharge. Its not much but almost daily. I wear a tampon alot but by the end of the day there is just a small amount which yellowish-green in color. There is NO odor, NO itching, nothing cottage-cheese like. I have been tested for the typical STD's about a year ago because I had pain in my abdomen and those were negative. Only one partner.
I'm making a long story here but should I be worried or check this out. Is it because of menopause?
It is difficult to say with certainty without an exam, but it sounds like your discharge might be due to menopause. When estrogen levels decline, the vaginal pH changes to more alkaline. The cells that line the vagina change in character too. This leads to different bacteria growning in the vagina and to a discharge called atrophic vaginitis. I'm assuming this is the case given the fact you've been tested for everything else. Your doctor should be able to make the diagnosis by checking the vaginal pH and by looking at the cells from the vagina under a microscope.
You can try to treat this with an over the counter vaginal moisturizer designed for this condition. It is called Replens. It is usually sold with the women's health products in most drug stores. Applying it daily for a week and then twice a week after that usually reversed the problem. Occasionally, after using it for a while, a very mild white discharge might be noticed. This is the Replens being shed along with the vaginal lining cells and is not an infection. It does not seem like you need to worry about this.
Machelle Seibel, MD
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.